Scripts & Sanity, OH MY!

Regardless of where you fall within the big nasty realm of mental health, one thing is for sure, you either need to be medicated and are convincing yourself that you don’t or the health professionals are doing NOTHING but shoving every kind of medication down your throat and then some more for the side effects.

 “Oh this med makes you feel sleepy, lets boost your energy with this drug!”  

It is almost like a no-win situation. It’s infuriating actually.

I ponder this question daily- DO I REALLY NEED THESE MEDICATIONS? Could I be misdiagnosed? Could everyone ELSE be on the Crazy Train and I am the normal one? Could I learn to really manage my signs, work-out relentlessly, eat nothing but balanced meals, talk to a therapist fairly frequently, make sure my sleep schedule is as perfect as perfect can be, take my vitamins, and just go without (I should be doing these things anyways, but…..) ? What did I do before?

Last week, I lost an entire thing of my prescriptions. How do you even do that? Entire scripts for Ativan (similar to Valium) and Lamictal/Lamotrigine (bipolar med) are all gone. Well, I do not have a back-up supply and frantically e-mailed the psych doc in a sense of urgency, but this overwhelming feeling also has been creeping out of the depths of my brain:

(Imagine Darth Vader voice- “COME TO THE DARK SIDE”)

 “What happens if you just let it go Marianna. Just try to manage. Keep going. Grow a pair. Suck it up?”

My Medication Map & History (You gon’ learn today)-

Benzodiazepines- Ativan/Lorazepam, Valium, Klonopin

Side-effects include: drowsiness, confusion, dizziness, blurred vision, high potential for abuse, and studies show that regular use has been tied to Dementia and Alzheimer’s. They do work wonders in the middle of an anxiety attack or, also, at funerals when your heart is torn in two.

Anti-convulsants*- Lamictal/Lamotrigine & Tegretol

Side-effects include: nausea, unsteadiness, dizziness, weight-gain, weight-loss, tremors, dry mouth, sleep issues, etc. They interact with a ton of other drugs, must be careful. Can’t use while pregnant. You, also, must have quarterly blood tests with Tegretol to monitor the level of the medication in your system because it can cause liver disorder.

*Fun fact- when I refer to them as anti-convulsants, they are truly just that. These medications are primarily used for seizure disorders, but apparently seizure disorders are affected in the same part of the brain as bipolar disorder and these medications have not nearly as many side-effects as typical treatments like Lithium- which I’ve stayed very heavily away from.

Anti-Depressants: Paxil, Sertraline, WellButrin

Side-effects: headaches, drowsiness, insomnia, restlessness, nausea, weight fluctuations, decreased sex drive, and most importantly, anti-depressants can easily shoot someone who is bipolar into a manic high- so it has to be closely monitored.

Anti-Psychotics: Risperidone

Side-effects: weight gain, headaches, drowsiness, dizziness, dry mouth, restless, anxious, insomnia, etc. This drug was horrific. I hated everyday of this four week period. I literally reached the last incline period to reach maximum dosage and the next day I didn’t wake-up for around sixteen hours. Slept through all alarms, missed phone calls from my boss and coworkers, and when I finally did wake-up I couldn’t move or see straight. I called the nurse line and my boss (who was about to bring in the Calvary) and I could barely speak.  This drug was discontinued immediately and I’ll never-ever-EVER consider this again.  Risperidone was sold to me in a “there’s low side-effects.” My instinct said, NO WAY JOSE. I don’t need an anti-psychotic. I even tried to put up a small assertion to my doc, but he insisted so I tried it.

Anti-Anxiety: Buspar (also Benzodiazepines are used as-needed for anxiety)

Side-effects: dizziness, drowsiness, headache, nausea, nervousness, light headed, restlessness, blurred vision, tiredness, insomnia. This did nothing to reduce my anxiety.

The Reality-

These thoughts of going without the meds, “look I feel all better,” is fairly common in the mental health realm. It’s characteristic of mood disorders- schizophrenia and bipolar. Yet, I find it’s hard to decipher why, because I’ve been medically sedated on accident twice now from over prescribing and a reaction to a different kind of medication. Both times were equally scary and made me want to quit the medicine route completely. Yet, I’m fortunate enough to see a clear and concise difference in how I used to be versus how I am now. It’s also difficult because the time frame it takes for these meds to even begin working is a month or longer, so every time you manipulate or stop one, you will not have normalcy or relief or stability from four to six weeks. Then it also takes a lot of self-advocacy and self-knowledge to determine what is right for you and to keep fighting.

Well last week I went 2 days without them. I only slept for maybe four hours the second night. I could not turn my head off; ramblings, old stories, and future endeavors that have no forbearance on my life right now, were racing thoughts in my head for hours. I was somewhat tired the night before, but not exhausted. I woke up the morning of day 3 before my alarm and had SO MUCH energy; a refreshing amount of energy.  I showered and got ready, stopped for coffee, and came into work early. I couldn’t seem to focus too much though on any one thing. While it’s great to be full of energy and have the positivism behind me, I started 5 different things and maybe finished one.

It’s like my thoughts are all lined up at the mark of the start line at the Olympics and the bell chimes, they are all literally trying to compete for most important thought of the second- none of them ever reach the finish line though- very bizarre. Half the time, I can’t even remember what I was so preoccupied on within my head anyways [as I am literally writing this blog I have jumped around from every single paragraph and don’t even remember the focus of what I writing before this sentence].

The Catch 22-

While I have been on SO MANY different medications, brands, types, etc. and I actively recognize the difference without them, I still feel as though I’m losing. Because the reality is that my body and brain chemicals are going to change with time. Some medications will lose their effectiveness over time, and I will have to increase dosages or change medications completely, only to begin another 4-6 week cycle of hell. That is in a best case scenario- what if it’s like the Risperidone where I felt trapped and unable to move in my own body or what if I get a terrible allergic reaction (like my cousin did to the same medication I am on, it literally almost killed her). Yet, the only thing to prompt these definite changes over time is going through another bipolar cycle or an increase in side-effects. Both are inevitable. I never know when, where, or how long until it happens. Just medication that lengthens the ignited fuse of a bomb which you know is there, but it can’t be dismantled. I need the medications to get better, but the medications make you worse in different ways. Then don’t even get me started on if they misdiagnose you…

You never know what people are going through. Be a little kinder.

Keep fighting & always resist.

love always- M

Advertisements

2 thoughts on “Scripts & Sanity, OH MY!

    1. Thank you! I can’t reveal my expertise, but pretty terribly- I will be re-combing my house soon and look at it like an investment for a month where I don’t need to go to the pharmacy. Unless I threw them away….

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s